Dangerous supplement now sold as 'WOW'
It's the same old stuff -- just a new name
Wednesday, December 26, 2012
It's baaaaaack! A product distributed and sold under the name 'WOW' is really just another product in disguise -- one that can cause serious harm.
Earlier in 2012, The Food and Drug Administration (FDA) twice warned the public about taking Reumofan Plus -- marketed as a "natural" dietary supplement for the treatment of many conditions, including arthritis and bone cancer -- because, in reality, it contains undeclared active ingredients found in prescription drugs that should only be used under the supervision of a health care professional.
Brad Pace, regulatory counsel at FDA's Health Fraud and Consumer Outreach Branch, says some distributors have deliberately put a new label and a new name -- WOW -- on bottles of Reumofan Plus to deceptively sell remaining supplies. Pace says WOW has been distributed to online retailers and other distributors, as well as directly to consumers.
FDA is concerned that other distributors will also put different labels on Reumofan Plus and sell it under other names.
The agency offers this advice to consumers:
Immediately consult a health care professional if you are now taking Reumofan Plus or WOW.
Do not use any products with "Riger Naturals S.A." printed on the bottom of the bottle. Reumofan Plus is manufactured in Mexico by Riger Naturals.
Report any health problems related to these products to FDA's MedWatch Safety Information and Adverse Event Reporting Program.
Serious health risks
Since June, FDA has received dozens of reports from consumers who used Reumofan Plus of serious, and sometimes fatal, outcomes. The reports include liver injury, severe bleeding, corticosteroid withdrawal syndrome, adrenal suppression and stroke.
FDA laboratory analysis confirmed that WOW contains the same undeclared prescription drug ingredients that are in Reumofan Plus:
- dexamethasone -- a corticosteroid used to treat inflammatory conditions such as asthma and rheumatoid arthritis, that can increase the risk of infection, and cause increased blood sugar levels, changes in blood pressure, damage to bones, psychiatric problems. When taken for a prolonged period at high doses, it can cause adrenal suppression.
- diclofenac sodium -- a non-steroidal anti-inflammatory drug (NSAID) that may cause increased risk of cardiovascular events, such as heart attack, as well as serious gastrointestinal problems.
- Methocarbamol -- a muscle relaxant that can cause sedation, dizziness and low blood pressure, and impair mental or physical abilities to perform tasks such as driving a motor vehicle or operating machinery.
In addition to causing injury on their own, the hidden drugs found in these products could interact with other medications, resulting in serious health consequences.
Medical advice needed
Because one of the hidden ingredients -- dexamethasone -- is a corticosteroid, people taking these supplements must work with their health care professional to safely stop taking the drug. A person who abruptly stops taking corticosteroids after long-term use or after taking high doses runs the risk of suffering from a withdrawal syndrome and life-threatening adrenal suppression.
The withdrawal syndrome may include nausea, low blood pressure, low blood sugar levels, fever, muscle and joint pain, dizziness and fainting. Adrenal suppression of cortisol production can be life-threatening because, among its many important roles in the body, cortisol is needed to maintain normal blood pressure and supply glucose to vital tissues, such as the brain and red blood cells, in response to stressors such as trauma, surgery, and infection.
FDA notes that there may be other harmful hidden ingredients in these products. Ingredients may vary from lot to lot, and products found to have hidden drug ingredients are generally not manufactured in a way that would ensure their quality and safety.
More like this story
Use the comment form below to begin a discussion about this content.
Please review our Policies and Procedures before registering or commenting